Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 17, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 11, 2020, 10:16 PM CDT for 6 counties in Kansas. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2020, 10:16 PM CDT (03:16 UTC)
- Expired
- Apr 11, 2020, 11:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Brown County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 65 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 10:30 PM CDT | HAIL 2.5 | Blaine, KS | GOLFBALL TO TENNIS BALL SIZED HAIL. LASTED FOR 20 MINUTES. |
| Apr 11, 10:40 PM CDT | HAIL 1.5 | Randolph, KS | |
| Apr 11, 10:41 PM CDT | HAIL 1 | Randolph, KS | |
| Apr 11, 10:44 PM CDT | HAIL 1.5 | Randolph, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 934 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 2123 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
470
WUUS53 KTOP 120316
SVRTOP
KSC013-085-117-131-149-161-120400-
/O.NEW.KTOP.SV.W.0017.200412T0316Z-200412T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1016 PM CDT Sat Apr 11 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Riley County in northeastern Kansas...
Northern Pottawatomie County in northeastern Kansas...
Southern Nemaha County in northeastern Kansas...
Northern Jackson County in northeastern Kansas...
Southern Brown County in northeastern Kansas...
Southern Marshall County in northeastern Kansas...
* Until 1100 PM CDT.
* At 1015 PM CDT, severe thunderstorms were located along a line
extending from 5 miles northwest of Randolph to near Muscotah,
moving northeast at 35 mph.
HAZARD...Half dollar size hail and wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Holton, Horton, Blue Rapids, Westmoreland, Blaine, Onaga, Wetmore,
Everest, Olsburg, Whiting, Circleville, Randolph, Corning,
Netawaka, Soldier, Havensville, Goff, Wheaton, Kickapoo Reservation
and Lillis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 9556 3943 9557 3937 9696 3947 9696
3957 9684 3957 9681 3959 9681 3969 9668
3971 9534 3965 9534
TIME...MOT...LOC 0315Z 220DEG 33KT 3947 9685 3955 9558
HAIL...1.25IN
WIND...<50MPH
$$
BDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:38 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Apr 11, 6:38 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Topeka KS 638 PM CDT Sat Apr 11 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 354 PM CDT Sat Apr 11 2020 Active weather dominates our short-term period as a strong system impacts the region. The focus for this evening will be on timing and placement of thunderstorm development and severity potential. Attention then turns to hazards associated with an advancing cold front set to move through the CWA tomorrow. 20Z water vapor shows a cut-off upper low spinning over the AZ/ Mexico border, and an upper trough digging into the northwestern CONUS. At the surface, the ridge that was positioned over eastern KS/western MO yesterday is now located over the Carolina coasts. A deepening surface low was sitting over central KS at mid afternoon. With the aid of southerly flow, dewpoints have steadily increased today and are now in the low to mid 50s in eastern KS and a dryline is evident on surface maps extending from the low, southward into OK and TX. The warm and moistening atmosphere has led to further destabilization of our airmass with afternoon CAPE values ranging from 1000 J/kg near the NE state border to 2500 J/kg in south-central portions of KS. A low level jet is progged to strengthen near and just south of I-70 after 00Z, which is also when the HRRR and RAP, in agreement with some other convective allowing models (CAMS), show thunderstorm initiation over central and northeastern KS. Effective bulk shear values are forecast to range from about 30 to 40 kts. The combination of shear and CAPE could allow for some healthy updrafts leading to strong to severe thunderstorms. The main concerns will be large hail and damaging downburst wind. Storms should weaken after midnight but scattered showers may linger into Sunday morning. Attention then turns to the progression of a sharp cold front as it marches across the area tomorrow. North-northwest winds quickly increase behind the front and will become sustained between 25 and 35 mph with gusts to near 55 mph possible at times during the afternoon. Thus, a High Wind Warning has been issued for the western CWA with a Wind Advisory for the eastern half. Depending on the timing of the front, another round of strong to severe storms will be possible tomorrow afternoon just ahead of the boundary in eastern KS. Stratiform light rain is expected behind the boundary and efficient CAA will cause temperatures to plummet throughout the day. A wintry mix of precipitation is even possible in northern and north-central KS late in the day. .LONG TERM...(Sunday night through Saturday) Issued at 354 PM CDT Sat Apr 11 2020 Unseasonably cool temperatures will then settle in for the week in the wake of this weekend's system. Temps early Monday will likely be in the upper 20s with afternoon temps only warming into the 40s (feeling more like late February). Tuesday morning also looks to be below freezing area-wide with locations in northern KS experiencing sub-freezing conditions again Wednesday and Thursday morning. While temperatures moderate a bit through the week, we will remain below average with large scale troughing in place over a wide swath of the country. A return to more seasonable conditions can be expected next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 638 PM CDT Sat Apr 11 2020 Main concern will be convection through 06Z, primarily at TOP and FOE. Short term models suggest development at TOP and FOE in the 01Z to 04Z time period. Isolated tsra may affect MHK after 01Z. Forecast soundings suggest mvfr cigs developing after 06Z and lowering to IFR after 10Z. A strong cold front will move through the terminals in the 16Z to 19Z time period. Winds will shift to the northwest and increase to around 22 kts with gusts up to 48 kts at MHK and around 37 kts at TOP and FOE. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM to 10 PM CDT Sunday for KSZ011-012-023-024-026-038>040-054>056-058-059. High Wind Warning from 10 AM to 10 PM CDT Sunday for KSZ008>010-020>022-034>037. && SHORT TERM...Teefey LONG TERM...Teefey AVIATION...53
Hazardous weather outlook, Apr 11, 4:08 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 408 PM CDT Sat Apr 11 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-122115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 408 PM CDT Sat Apr 11 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. A few strong to severe storms are possible this evening for the outlook area. Storms are most likely to form in central Kansas before moving eastward into the area. Primary hazards with any storms that develop are large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Very gusty northerly winds are expected Sunday into Sunday evening, with sustained winds of 25 to 35 mph and gusts of 55 mph possible. A High Wind Warning and Wind Advisory have been issued for the area. A few strong to severe storms could develop Sunday afternoon, mainly along and near Interstate 35. Large hail, damaging wind and a tornado or two will be possible. Overnight low temperatures are forecast to be below freezing from Sunday night through at least mid-week. These temperatures will damage unprotected and sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Apr 11, 8:45 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
845 PM CDT SAT APR 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 5 WSW TOPEKA 39.02N 95.76W
04/11/2020 E1.50 INCH SHAWNEE KS NWS EMPLOYEE
&&
DRSpecial weather statement, Apr 11, 8:48 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
848 PM CDT Sat Apr 11 2020
KSZ026-038-039-120230-
Wabaunsee-Shawnee-Jefferson-
848 PM CDT Sat Apr 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...SHAWNEE
AND EAST CENTRAL WABAUNSEE COUNTIES UNTIL 930 PM CDT...
At 848 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dover, moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Topeka, Tecumseh, Dover, Silver Lake, Auburn, Meriden, Willard,
Pauline, Berryton and Grantville.
This includes the following highways...
Interstate 70 between mile markers 345 and 355.
Kansas Turnpike between mile markers 169 and 188.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas.
LAT...LON 3906 9550 3891 9550 3890 9597 3911 9597
3922 9562 3922 9559 3923 9559 3926 9549
3905 9549
TIME...MOT...LOC 0148Z 258DEG 18KT 3900 9590
BDLocal storm report, Apr 11, 8:59 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
859 PM CDT SAT APR 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL 2 SE MERIDEN 39.17N 95.53W
04/11/2020 E1.50 INCH JEFFERSON KS FIRE DEPT/RESCUE
66TH AND CLARK ROAD.
&&
JWSpecial weather statement, Apr 11, 9:17 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Topeka KS 917 PM CDT Sat Apr 11 2020 KSZ024-026-039-120300- Shawnee-Jefferson-Jackson- 917 PM CDT Sat Apr 11 2020 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN JEFFERSON... NORTHEASTERN SHAWNEE AND SOUTHEASTERN JACKSON COUNTIES... At 917 PM CDT, Doppler radar was tracking a strong thunderstorm over Hoyt, moving northeast at 20 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Valley Falls, Meriden, Hoyt, Ozawkie and Perry Lake. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northeastern and east central Kansas. LAT...LON 3912 9575 3925 9582 3939 9546 3913 9535 TIME...MOT...LOC 0217Z 246DEG 17KT 3922 9569 BD
Special weather statement, Apr 11, 9:33 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Topeka KS
933 PM CDT Sat Apr 11 2020
KSZ024-120300-
Jackson-
933 PM CDT Sat Apr 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JACKSON COUNTY UNTIL
1000 PM CDT...
At 932 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emmett, moving east at 40 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Hoyt, Mayetta, Denison, Delia and Potawatomi Reservation.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas.
LAT...LON 3942 9557 3942 9559 3922 9559 3922 9604
3940 9603 3945 9557
TIME...MOT...LOC 0232Z 265DEG 33KT 3932 9600
BDSpecial weather statement, Apr 11, 9:46 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
946 PM CDT Sat Apr 11 2020
KSZ022-023-120315-
Pottawatomie-Riley-
946 PM CDT Sat Apr 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY AND CENTRAL
POTTAWATOMIE COUNTIES UNTIL 1015 PM CDT...
At 945 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manhattan, moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Manhattan, Wamego, St. Marys, St. George, Belvue, Emmett and
Louisville.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas.
LAT...LON 3919 9604 3919 9608 3920 9611 3919 9612
3919 9618 3921 9618 3920 9621 3921 9624
3918 9627 3920 9631 3917 9633 3915 9668
3933 9667 3945 9604
TIME...MOT...LOC 0245Z 269DEG 15KT 3923 9659
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:03 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 57 min |
| Apr 11, 7:23 PM CDT | Special Weather Statement | TOP | Morris | 37 min |
| Apr 11, 7:35 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 55 min |
| Apr 11, 7:40 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee, Wabaunsee | 50 min |
| Apr 11, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 49 min |
| Apr 11, 8:04 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 26 min |
| Apr 11, 8:08 PM CDT | Special Weather Statement | TOP | Lyon | 52 min |
| Apr 11, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 36 min |
| Apr 11, 8:27 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee, Wabaunsee | 33 min |
| Apr 11, 8:48 PM CDT | Special Weather Statement | TOP | Shawnee | 42 min |
| Apr 11, 9:17 PM CDT | Special Weather Statement | TOP | Jefferson | 43 min |
| Apr 11, 9:33 PM CDT | Special Weather Statement | TOP | Jackson | 27 min |
| Apr 11, 9:40 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 50 min |
| Apr 11, 9:46 PM CDT | Special Weather Statement | TOP | Pottawatomie | 29 min |
| Apr 11, 10:42 PM CDT | Special Weather Statement | TOP | Jackson | 33 min |
| Apr 11, 10:57 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie, Riley | 48 min |
| Apr 11, 11:20 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 40 min |
| Apr 11, 11:22 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 38 min |
| Apr 11, 11:26 PM CDT | Flash Flood Warning | TOP | Jackson | 4 hr |
| Apr 11, 11:39 PM CDT | Flash Flood Warning | TOP | Pottawatomie | 4 hr |
| Apr 11, 11:58 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 47 min |
| Apr 12, 12:18 AM CDT | Special Weather Statement | TOP | Jackson | 27 min |
| Apr 12, 12:45 AM CDT | Special Weather Statement | TOP | Pottawatomie | 30 min |
| Apr 12, 1:08 AM CDT | Special Weather Statement | TOP | Jackson | 37 min |
| Apr 12, 3:24 AM CDT | Areal Flood Warning | TOP | Jackson | 6 hr |
| Apr 12, 3:49 AM CDT | Areal Flood Warning | TOP | Pottawatomie | 6 hr |
| Apr 12, 4:19 AM CDT | Freeze Warning | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 30 hr |
| Apr 12, 10:51 AM CDT | Special Weather Statement | TOP | Jefferson | 24 min |
| Apr 12, 11:14 AM CDT | Special Weather Statement | TOP | Jefferson | 31 min |
| Apr 12, 11:26 AM CDT | Special Weather Statement | TOP | Douglas | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.